Indiana, 2020

High Wind in Indiana, March 29, 2020

March 29, 2020 · NWS LOT · 1 event in 1 county or zone

Strong winds developed early in the morning of March 29th and continued into the evening. A wind gust to 60 mph was measured at the Valparaiso Airport.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Strong winds developed early in the morning of March 29th and continued into the evening. A wind gust to 60 mph was measured at the Valparaiso Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Mar 29, 1:43 PM CST, 10 minutes earlier.

Area forecast discussion, Mar 29, 1:43 PM CST, 10 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
243 PM CDT Sun Mar 29 2020

.SHORT TERM...
242 PM CDT

Through Monday night...

Strong winds continue this afternoon as a slowly weakening 996 hPa
low over south-central Upper Michigan drifts northeastward. 3hr
pressure rises up to 5 hPa within the strong pressure gradient
combined with modest diurnal mixing beneath a stratus deck is
resulting is in W/WSW wind gusts of 45 to 50 mph across much of the
area. The pressure gradient will slowly weaken through the night,
though continued 3hr pressure rises of 2-3 hPa and slower decoupling
due to continued cloud cover should slow the expected downward trend
in wind speeds. NW winds gusting 20 to 25 mph will continue into
early Monday afternoon. As an approaching ridge builds into the area
from the west, winds will shift NE/E off Lake Michigan late in the
afternoon into Monday night.

In terms of precip, isolated light showers or sprinkles remain
possible into early evening within deep cyclonic flow, but
conditions should otherwise remain dry through Monday night.

Kluber

&&

.LONG TERM...
242 PM CDT

Tuesday through Sunday...

A fairly quiet period of weather is in store into next weekend as
the mid-level pattern slows from a hybrid of weak Omega and Rex
blocking across the CONUS, with the mid-level saddle point over the
upper Great Lakes Tuesday and Wednesday. This supports continued dry
conditions into Thursday and possibly even well into Friday. As the
western trough of the Omega block progresses eastward later in the
week, a cold front associated with the trough will lift northeast
into far west Ontario, dragging a cold front with rain chances
across the area late Friday into Saturday. After a seasonably cold
day in the mid 40s Tuesday, temperatures will moderate to seasonable
values as we flip the calendar to April.

Kluber

&&

.AVIATION...
For the 18Z TAFs...

WSW/W winds gusting to 40 knots will continue through around 00Z
before gradually diminishing while veering NW tonight. Gusts of 15-
20 knots will continue through much of Monday. A lake-enhanced wind
shift to the E is expected late in the afternoon at ORD/MDW as high
pressure builds in from the west. Otherwise, MVFR ceilings are
expected through the period, with breaks possible on Monday,
especially at RFD.

Kluber

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Wind Advisory...ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-ILZ010-ILZ011-
     ILZ012-ILZ013-ILZ014-ILZ019-ILZ020-ILZ021-ILZ022-ILZ023-
     ILZ032-ILZ033-ILZ039-ILZ103-ILZ104-ILZ105-ILZ106-ILZ107-
     ILZ108 until 7 PM Sunday.

IN...Wind Advisory...INZ001-INZ002-INZ010-INZ011-INZ019 until 7 PM
     Sunday.

LM...Gale Warning...nearshore waters until
     10 PM Sunday.

&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Mar 29, 10:12 AM CST, 3 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
1112 AM CDT Sun Mar 29 2020

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-301615-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
1112 AM CDT Sun Mar 29 2020 /1212 PM EDT Sun Mar 29 2020/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Elevated Non thunderstorm wind Risk.

DISCUSSION...

Strong southwest to west winds will continue through this
afternoon, with sustained speeds of 20 to 30 mph and gusts up to
45 to 50 mph. Winds will gradually ease this evening, but will
remain gusty overnight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

  No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

LMZ740>745-301615-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
1112 AM CDT Sun Mar 29 2020

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Gale force winds and or very hazardous waves.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Monday and Tuesday...
  Hazardous conditions for small craft are likely.

Kluber

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Local storm report, Mar 29, 9:25 AM CST, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1025 AM CDT SUN MAR 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     FLOOD            1 ENE LOVES PARK        42.32N 89.03W
03/28/2020                   WINNEBAGO          IL   PUBLIC

            REPORTS SHARED VIA SOCIAL MEDIA OF STREET
            FLOODING NEAR FOREST HILLS AND RIVERSIDE.

1000 PM     FLOOD            1 ENE ROCKFORD          42.28N 89.08W
03/28/2020                   WINNEBAGO          IL   PUBLIC

            REPORTS SHARED VIA SOCIAL MEDIA OF STREET
            FLOODING AT NUMEROUS LOCATIONS NEAR AND JUST
            NORTH OF DOWNTOWN ROCKFORD.

&&

WSL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Porter

When
March 29, 1:53 PM CST
Where
Porter forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
41.509, -87.073 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2020Every state in 2020This day in weather historyWarnings in Indiana, March 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 879807.